Colorado, 2007

Winter Storm in Colorado, November 30, 2007

November 30, 2007 · NWS PUB · 5 events in 5 counties and zones

A moist southwesterly airflow brought heavy snow to the higher elevations of the eastern San Juan Mountains, Sawatch Range, and Sangre de Cristo Mountains. with the summit of Wolf Creek Pass picking up nearly four feet.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A moist southwesterly airflow brought heavy snow to the higher elevations of the eastern San Juan Mountains, Sawatch Range, and Sangre de Cristo Mountains. Snow accumulations were between 2 and 4 feet in the eastern San Juan Mountains...with the summit of Wolf Creek Pass picking up nearly four feet. Around a foot of snow accumulated in the upper reaches of the Sangre de Cristo Mountains...and one to two feet fell in the Sawatch Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 30, 5:09 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 30, 5:09 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
509 AM MST FRI NOV 30 2007

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...ABUNDANT MOISTURE WAS MOVING RAPIDLY NORTHEAST INTO
SOUTHWEST COLORADO AND KGJT RADAR SHOWING PRECIPITATION BREAKING OUT
IN THE WESTERN SAN JUAN MOUNTAINS.  ELSEWHERE SKIES WERE PARTLY TO
MOSTLY CLOUDY.

TODAY...BOTH GFS AND NAM12 SHOW THE DEEP MOISTURE RAPIDLY MOVING
ACROSS SOUTHWEST COLORADO.  PER PREVIOUS THINKING SNOW SHOULD BE
ACCUMULATING ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS IN THE
MORNING...AND CONTINUING THROUGH THE AFTERNOON.  LATEST NAM12
GUIDANCE HAS SIGNIFICANT ACCUMULATION IN THE HIGHEST TERRAIN OF THE
EASTERN SAN JUANS (WOLF CREEK PASS) IN THE AFTERNOON.  WITH THAT IN
MIND...CHANGED THE TIMING OF THE WINTER STORM WARNING TO COMMENCE AT
19Z (NOON).  THIS GELS WITH GJT WARNING.

CLOUDS WILL BE SPREADING OVER THE REST OF THE AREA...WHICH WILL KEEP
TEMPERATURES DOWN FROM YESTERDAY...MAINLY IN THE 30S TO LOWER 40S IN
THE PLAINS TO 20S AND 30S MTS AND HIGH VALLEYS.

TONIGHT...THINGS REALLY GET COMPLICATED.  AS MAIN LIFT OCCURS ALONG
WITH WARM ADVECTION ALOFT...ALONG WITH ABUNDANT MOISTURE WITH STRONG
SOUTHWEST FLOW...VERY HEAVY SNOW ACCUMULATIONS WILL OCCUR OVER THE
THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AND LESSER AMOUNTS TO
THE SAWATCH RANGE.  SANGRES WILL BEGIN TO GET IN ON THE ACTION THE
SECOND HALF OF THE NIGHT...SO DECIDED TO HOIST A WINTER STORM
WARNING FOR THE UPPER REACHES FROM 07Z THROUGH 19Z.  ALSO ISSUED A
SNOW AND BLOWING SNOW ADVISORY FOR THE UPPER RIO GRANDE BASIN (ZONE
67) FOR THE SAME TIME PERIOD AS SNOW LEVELS LOWER.

MEANTIME...IN THE EAST...TEMPERATURES FORECAST TO BE HOVERING AROUND
32 DEGREES IN THE EVENING...SO A MIX OF PERIODS OF RAIN...SNOW...AND
SLEET WILL BE POSSIBLE FROM THE I-25 CORRIDOR EASTWARD. THEN AFTER
MIDNIGHT...THERE IS A PROBABILITY OF FREEZING RAIN (VERY RARE)...FOR
NORTHERN PROWERS...KIOWA...AND EL PASO COUNTY.  SOUNDINGS FAVOR A
PROLONGED PERIOD OF LIGHT FREEZING RAIN (6 HOURS) FOR THE ABOVE
MENTIONED AREAS.  ALTHOUGH IT HAS NOT OCCURRED IN MANY
YEARS...DECIDED TO GO WITH A FREEZING RAIN ADVISORY.  ANY SLIGHT
CHANGE IN THE VERTICAL TEMPERATURE PROFILE WOULD CHANGE THAT TO RAIN
OR SLEET.  DDC ALSO WENT WITH THE FREEZING RAIN ADVISORY...AND GLD
HELD OFF FOR NOW...MAINTAINING THEIR WINTER STORM WATCH. -TLM-

.LONG TERM...
(SATURDAY THROUGH FRIDAY)

SATURDAY AND SATURDAY NIGHT...STILL DEALING WITH HEAVY SNOW AND
BLOWING SNOW ALONG THE CONTINENTAL DIVIDE...AND HIGH ELEVATIONS OF
THE SANGRE DE CRISTOS. STRONG...MOIST OROGRAPHIC FLOW CONTINUES.
LIKELY ANOTHER 1 TO 2 FEET OF ADDITIONAL SNOW ALONG THE CONTINENTAL
DIVIDE DURING THESE PERIODS. ANOTHER 6 INCHES ACROSS THE HIGH
ELEVATIONS OF THE SANGRES.

BY SATURDAY MORNING...ANY LOW LEVEL COLD AIR THAT WAS IN PLACE
ON THE PLAINS FRIDAY NIGHT...QUICKLY RETREATS...REPLACED BY
STRONG SOUTHWEST WINDS AND MUCH WARMER...DRYER AIR. THREAT OF
FREEZING RAIN SHOULD VANISH EARLY...AS THE THREAT OF HIGH WINDS
EMERGES. HAVE POSTED A HIGH WIND WATCH FOR THE SOUTHEAST PLAINS
SATURDAY DUE TO THE POTENTIAL FOR SUSTAINED WINDS OVER 40 MPH AND
OR GUSTS TO 60 MPH. A 60-70 KNOT H7 WIND MAX MOVES ACROSS THE
PLAINS IN THE MORNING...ACCOMPANIED BY RAPIDLY DEEPENING SURFACE
LOW PRESSURE OVER NORTHEAST COLORADO. COMBINATION OF TWO COULD
PROVIDE FOR HIGH WINDS OVER PORTIONS OF THE FAR EASTERN PLAINS.
THIS WOULD BE EAST OF THE I-25 CORRIDOR.

BEYOND THAT...NOT MUCH TIME FOR ADJUSTING THE FORECAST.  FOCUS
ON WEATHER AT HAND. STAY TUNED. LW

&&

.AVIATION...MVFR CONDITIONS SHOULD DEVELOP AT THE THREE SITES FROM 00Z TO 02Z.
KALS WILL SEE SOME LIGHT SNOW...AND KCOS SOME LIGHT
SNOW...SLEET...THEN FREEZING RAIN AFTER 07Z. KPUB WILL LIKELY SEE
PERIODS FOR RAIN...SLEET...SNOW...WITH A CHANCE OF A BRIEFLY PERIOD
OF FREEZING RAIN FOR A FEW HOURS IN THE MIDDLE OF THE NIGHT. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR COZ093>099.

FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MST
SATURDAY FOR COZ084-085-095-096-098.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 12 PM MST SATURDAY
FOR COZ073-075.

WINTER STORM WARNING FROM NOON TODAY TO 5 AM MST SUNDAY FOR
COZ060-061-066-068.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM
MST SATURDAY FOR COZ067.

&&

13/50
Hazardous weather outlook, Nov 30, 7:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST FRI NOV 30 2007

COZ058>089-093>099-011400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MST FRI NOV 30 2007

...MAJOR WINTER STORM TO IMPACT SOUTHERN COLORADO OVER THE
NEXT FEW DAYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM IS EXPECTED TO MAINLY AFFECT THE MOUNTAINS OF
SOUTHERN COLORADO. VERY HEAVY SNOW ACCUMULATIONS ARE EXPECTED ACROSS
MOST OF THE EASTERN SAWATCH RANGE IN CENTRAL COLORADO...AND ACROSS
THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.  BY EARLY SATURDAY
MORNING...SNOW ACCUMULATIONS ABOVE 9000 FEET COULD RANGE FROM 1 TO 2
1/2 FEET ACROSS THE EASTERN SAN JUANS AND LA GARITA MOUNTAINS...AND
1 TO 1 1/2 FEET ACROSS THE EASTERN SAWATCH RANGE.  SNOW WILL ALSO
BEGIN PILING UP IN THE UPPER REACHES OF THE SANGRE DE CRISTO
MOUNTAINS TONIGHT...WITH 6 INCHES POSSIBLE BY EARLY SATURDAY MORNING.

ACROSS THE I-25 CORRIDOR AND SOUTHEAST PLAINS...WINTER PRECIPITATION
WILL OCCUR TONIGHT INTO EARLY SATURDAY MORNING. A MIX OF
RAIN...FREEZING RAIN...SLEET AND SNOW WILL OCCUR. THE FREEZING RAIN
THREAT WILL BE ESPECIALLY LIKELY ACROSS EL PASO COUNTY...AND KIOWA
AND PROWERS COUNTY...FROM MIDNIGHT THROUGH DAWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A MAJOR WINTER STORM WILL CONTINUE TO AFFECT SOUTHERN COLORADO
THROUGH EARLY SUNDAY. HEAVY SNOW AND STRONG WINDS WILL CONTINUE
ALONG THE CONTINENTAL DIVIDE AND OVER THE SANGRE DE CRISTO
MOUNTAINS. WINDS GUSTING OVER 50 MPH WILL PRODUCE AREAS OF
BLOWING SNOW AND POOR VISIBILITY. STORM TOTAL SNOWFALL BY SUNDAY
MORNING IS EXPECTED TO RANGE FROM 2 TO 4 FEET OVER THE SOUTHWEST
MOUNTAINS...1 TO 3 FEET OVER THE CENTRAL MOUNTAINS...AND 6 TO 12
INCHES OVER THE HIGHER TERRAIN OF THE SANGRE DE CRISTO MOUNTAINS.

ELSEWHERE...SNOWFALL TOTALS BY EARLY SUNDAY WILL GENERALLY BE LESS
THAN 6 INCHES ACROSS THE MOUNTAINS AND HIGH VALLEYS...AND LESS
THAN AN INCH ACROSS THE PLAINS.

HIGH WINDS WILL BE POSSIBLE OVER PORTIONS OF SOUTHEAST COLORADO
PLAINS ON SATURDAY. SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS TO
60 MPH WILL BE POSSIBLE...GENERALLY EAST OF THE I-25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE AREA...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS...TODAY AND TONIGHT.

TM/LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 30, 9:00 AM MST to 11:59 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
November 30, 10:00 AM MST to 11:59 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
November 30, 12:00 PM MST to 11:59 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
November 30, 1:00 PM MST to 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
November 30, 1:00 PM MST to 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67240, 67238, 67236, 67241, 67242.